Illinois, 2018

Damaging Winds in Illinois, July 1, 2018

July 1, 2018 · NWS LOT · 3 events in 3 counties and zones

Strong to severe thunderstorms moved across portions of northern Illinois during the afternoon of July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across portions of northern Illinois during the afternoon of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 1, 1:50 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 1, 1:50 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
250 PM CDT Sun Jul 1 2018

.SHORT TERM...
102 PM CDT

Through Monday...

Main forecast concerns/challenges continue to be with the heat
this afternoon, and likely thunderstorms this afternoon into the
evening across much of the area some of which will be strong to
severe.

Sunny skies generally in place over much of the area this
afternoon, but with cloud cover quickly on the increase west of
I-39. This abundance of sunshine has allowed temps to rise around
90 degrees at this time, and will likely see some additional
warming over the next 1-2 hours. Once again these highs with high
dewpoint air will provide heat indices of 100-110 this afternoon.
Have continued the same end time for the heat warning, while
precip chances and cloud cover increase later this afternoon.
While temps in the mid to upper 80s are likely on Monday, lower
dewpoint air will limit heat indices.

Continue to monitor thunderstorm potential for this afternoon
into the early evening over much of northern Illinois and
northwest Indiana. In the near term, conditions remain dry across
the area, however, will quickly see this change over the next
couple of hours. Latest satellite trends showing fairly potent
shortwave lifting across the upper midwest, while the tail end of
this energy pivots near the area. This energy along with energy
lifting out of MO/IA/IL will interact with current surface trough
and frontal boundary in place this afternoon. Already seeing this
interaction with current isolated storms developing along the
IA/IL border. Instability has increased this afternoon, with
instability axis situated right overhead. Expect conditions to
become more unstable with low level lapse rates further steepening
over the next couple hours. This will all support increasing
coverage and intensity of thunderstorm development across the CWA,
with locations along and west of I-39 first observing these
storms over the next couple of hours.

As this ascent spreads east and surface low and front likewise
push east, likely ongoing thunderstorms will move through the
remainder of northern Illinois through mid afternoon and then
continue developing into northwest Indiana late this afternoon and
early evening. The area remains on the southern fringe of higher
shear, with weak shear generally in place and expected to remain
this afternoon. However, locations over north central and
northwest IL, closer to the IL/WI border may see some slight
increase in shear that could support more organized development.
Even if this is not a factor, overall setup of steep low level
lapse rates and DCAPE axis will support a damaging wind risk with
any stronger storms across the entire area. Large hail not a big
risk at this time, but can't rule it out with any more robust
development. Heavy downpours will be likely with any storms, as
high PWAT air continues to move across the area. Will see
development end from west to east later this evening, however,
could see some weakening storms linger slightly longer into the
evening across northwest Indiana.

Rodriguez

&&

.LONG TERM...
223 PM CDT

Monday night through Sunday...

Surface high pressure lingers across the region Monday night,
before drifting off to the east Tuesday. Southeasterly return flow
of more humid air develops, gradually becoming more south
Wednesday. Thus after a slight break, very warm and muggy weather
conditions return to the region Tuesday, and look to persist
through Thursday as the upper level ridge expands back to the west
across the region. This will set the stage for scattered
thunderstorm development as well, mainly during the diurnally
favored afternoon and evening hours each day. Temps around 90 and
heat indices around 100-105 appear reasonable at this distance,
though light south-southeast gradient winds should allow some
degree of lake cooling close to the Lake Michigan shore.

Main upper jet and primary surface low track will be well north
of the area, across southern Canada, in this summer-time pattern.
Guidance is in good agreement in taking a fairly strong short wave
through this flow north of the Great Lakes Wednesday night into
Thursday, which eventually trails a cold front through the Midwest
by Thursday night/early Friday. This will bring lower humidity
and more seasonable (low-mid 80s) temps to the region Friday into
the weekend, with broad synoptic north-northeast low level flow as
high pressure settles across the Lakes.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Thunderstorms likely this afternoon, with timing convection at the
terminals the main forecast concern. Confidence is generally high
with overall progression of forecast details, though medium with
exact timing of storms.

Low pressure was over far western Wisconsin at midday, with a cold
front trailing south must west of the Mississippi River. Warm and
humid air mass was destabilizing quickly east of the cold front
across the terminals, where temps have climbed to upper 80s/90 and
dew points were in the mid-upper 70s. Storms have recently
initiated ahead of the cold front from western WI to south of the
Quad Cities, and expectation is that these storms will intensify
and expand in coverage as they spread east across the forecast
area this afternoon. Have generally moved timing up about an hour
earlier than previous forecast based on some of the recent high
res convection-allowing model guidance, with storms expected to
impact RFD as early as 1830Z, and Chicago area as early as 20Z.
Main line of storms should clear RFD by 21-22Z, and Chicago area
23-01Z. Strong instability and linear wind profiles aloft may
support some strong wind gusts with strongest storms or line
segments. IFR conditions possible in moderate to heavy TS, with
VFR generally outside of storms.

Wind shifts from south-southwest to westerly behind the convection
this evening, then eventually northwest overnight. High pressure
moves into the region Monday, with winds turning northeast during
the morning.

Ratzer

&&

.MARINE...
249 PM CDT

Gusty south-southwest winds and strong to severe thunderstorms
are the main concern into tonight, as low pressure lifts from
northwest Wisconsin across the northern Lakes. The low will trail
a cold front across the lake overnight, with strong storms likely
along and ahead of the front this evening. South winds to 30 kt
will diminish and turn westerly behind the front overnight.

Weak high pressure will spread across the central and southern
parts of the lake Monday, though winds on the far north end of the
lake will remain southwesterly in the tighter gradient north of
the surface ridge. Winds will ease even far north Monday night and
Tuesday, as the high strengthens off to the east. The lake will
remain in the western periphery of the high into Thursday, before
a another cold front pushes southeast. Stronger high pressure will
build across the western Lakes Friday into next weekend.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-
     ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039
     until 7 PM Sunday.

IN...Excessive Heat Warning...INZ001-INZ002-INZ010-INZ011-INZ019
     until 7 PM Sunday.

LM...Small Craft Advisory...nearshore waters
     until 7 PM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 1, 11:11 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1211 PM CDT Sun Jul 1 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
1211 PM CDT Sun Jul 1 2018 /111 PM EDT Sun Jul 1 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Elevated damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Elevated Excessive heat Risk.

DISCUSSION...

Thunderstorms will develop early this afternoon west of I-39 and
quickly increase in coverage through mid afternoon across much of
northern Illinois, and then continue developing into northwest
Indiana late this afternoon and early evening. Some of the
stronger storms will be capable of producing damaging winds, along
with heavy downpours which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
  High Swim Risk
Saturday...
  High Swim Risk

DISCUSSION:

Hot and humid conditions will return Tuesday and likely stay
through Thursday. There will be periodic chances for
thunderstorms during the upcoming week, mainly during the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward northeast to east at around 30 mph.

LMZ740>745-021715-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1211 PM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Friday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021715-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1211 PM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday through Friday...
  Limited Thunderstorm Risk.

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 1, 1:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
220 PM CDT SUN JUL 1 2018

ILZ008-010-012000-
Ogle IL-Lee IL-
220 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR OGLE AND LEE COUNTIES UNTIL 300
PM CDT...

At 220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from German Valley to Dixon to near Deer Grove.
Movement was northeast at 30 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Dixon, Rochelle, Oregon, Mount Morris, Walton, Byron, Amboy,
Forreston, Hillcrest, Stillman Valley, Franklin Grove, Ashton, Davis
Junction, Sublette, Leaf River, Compton, West Brooklyn, Harmon and
Adeline.

Including the following interstates...
 I-39 between mile markers 97 and 105.
 I-88 between mile markers 50 and 79.

This includes...  Castle Rock State Park, Lee County Fairgrounds,
Lowden State Park, Ogle County Fairgrounds, and White Pines State
Park.

A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Illinois.

LAT...LON 4179 8954 4220 8958 4220 8917 4215 8917
      4215 8913 4197 8898 4163 8912 4163 8917
      4158 8917 4159 8963 4164 8963
TIME...MOT...LOC 1920Z 233DEG 27KT 4220 8951 4183 8948 4162 8961

KLUBER
Special weather statement, Jul 1, 1:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
259 PM CDT SUN JUL 1 2018

ILZ003-004-008-010-011-012100-
Boone IL-De Kalb IL-Winnebago IL-Ogle IL-Lee IL-
259 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OGLE...EASTERN LEE...
WESTERN DE KALB...WINNEBAGO AND BOONE COUNTIES UNTIL 400 PM CDT...

At 257 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Machesney Park to near Ashton
to near Sublette. Movement was northeast at 30 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Sycamore, Rochelle,
South Beloit, Rockton, Genoa, Shabbona, Rockford Airport, DeKalb,
Roscoe, Poplar Grove, Cherry Valley, Winnebago, Kirkland, Capron,
Hillcrest and Kingston.

Including the following interstates...
 I-39 between mile markers 78 and 123.
 I-88 between mile markers 68 and 92.
 I-90 between mile markers 1 and 2, and between mile markers 48 and
76.

This includes...  Northern Illinois University, Boone County
Fairgrounds, Rock Cut State Park, Rock Valley College, Rockford
Aviators Baseball, and Rockford Speedway.

A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Illinois.

LAT...LON 4249 8871 4197 8871 4163 8890 4163 8917
      4158 8917 4159 8927 4175 8922 4250 8924
TIME...MOT...LOC 1957Z 225DEG 27KT 4238 8918 4181 8914 4159 8932

KLUBER
Special weather statement, Jul 1, 2:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
313 PM CDT SUN JUL 1 2018

ILZ019-032-012115-
Livingston IL-La Salle IL-
313 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIVINGSTON AND LA
SALLE COUNTIES UNTIL 415 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mendota to near Lacon. Movement was east
at 40 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Ottawa, Streator, Peru, Mendota, Marseilles, Oglesby, Seneca, Serena,
La Salle, Sheridan, Utica, Somonauk, Earlville, North Utica, Wenona,
Leland, Tonica, Grand Ridge, Naplate and Millington.

The Northpoint Plaza should seek safe shelter!

Including the following interstates...
 I-39 between mile markers 41 and 77.
 I-80 between mile markers 73 and 103.

This includes...  Buffalo Rock State Park, Illini State Park,
Illinois Valley Community College, Matthiessen State Park, Starved
Rock State Park, and Tri-County Fairgrounds.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central, north central and northeastern Illinois.

LAT...LON 4163 8917 4163 8860 4101 8857 4091 8893
      4093 8893 4093 8905 4110 8905 4110 8916
TIME...MOT...LOC 2012Z 254DEG 35KT 4158 8916 4101 8937

KLUBER

The radar

The Milwaukee radar (KMKX), 86 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
July 1, 2:15 PM CST
Where
Winnebago County, 1.68 mi SW of North Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.310, -89.099

A tree was blown down along Halsted Road.

Thunderstorm Wind, Lake

When
July 1, 3:12 PM CST
Where
Lake County, Waukegan Mem Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.420, -87.870

Thunderstorm Wind, Du Page

When
July 1, 3:14 PM CST
Where
Du Page County, (Dpa)dupage Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -88.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768639, 768640, 768641.